Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Coughed up large chunk of phlegm with blood, have neck stiffness, constant dehydration feeling. Cause?

I coughed up a large chunk of phlegm this morning which was 75% blood. I hadn t coughed hard or forced anything, it just came up when I cleared my throat . My only other symptoms are a VERY stiff neck and the constant feeling of dehydration . My throat feels a tiny bit sore and glands feel a bit swollen but those symptoms are very minimal. Other than that, I feel totally fine. I haven t coughed anything up, including blood since that which was about 8hrs ago. What could this be?
Asked On : Fri, 14 Dec 2012
Answers:  1 Views:  122
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
ENT Specialist 's  Response
Aug 2013
hello and welcome to HCM,

I am Dr Sriram Nathan and I am an ENT consultant and I will try to help you out with your problem.

First of all let me assure you that though it is a scary symptom of blood coming out of your mouth let me assure you that in most of the cases it is benign and is treatable. So do not worry.

I shall begin by saying is if some one walks to my office with few episodes of blood in the mouth and now free from it, I wouldn't be concerned. This may be been due to a benign and harmless condition such as local trauma, a vitamin deficiency or a gastritis.
You may examine your oral cavity to look for changes on your gums and teeth. Also ask yourself whether you recently took any medication which was strong and which was taken in empty stomach. Also this may be caused by excessive intake of oily food, spicy food, caffeine, alcohol. Is there any of these in your history recently?

I would start you on medicines to treat gastritis along with vitamin deficiency if there are no changes in the oral cavity. I use pantoprazole 40mg twice a day before food for 2 weeks along with zincovit capsule once a day for a week in my patients. Your doctor will know about this drug.

If bleeding continues to persist, I would proceed to investigate further to rule out coagulation defects, oesophageal varices and rarely growth. An endoscopy is an useful tool here. Along with routine blood test will prove to us that you do not have a serious condition.

I would also encourage you to take cold milk along with bland diet.

In all, the symptoms that described does not seem to be sinister. I would not press the panic button yet. However if bleeding and chest tightness continue to trouble you or if you develop new symptoms such as breathing difficulty, fever and others, visit your doctor at the earliest.

Hope some of your doubts have been cleared by me. I would be happy to answer further any doubts. If you do have any more doubts, I would also like you to go through the following checklist before you ask me another question so that i can help you better:
1. Did you have any medication/ oily food/ spicy food/ alcohol recently and in empty stomach?
2. Is there a history of bleeding disorder in the family or do you have bleeding gums?
3. Is there any history of forceful vomiting?

Take care and hope your problem gets better soon


Dr Sriram Nathan
Answered: Fri, 11 Oct 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor